Tennessee, 2012Lightning Strike in Tennessee, August 13, 2012
August 13, 2012 · NWS HUN · 1 event in 1 county or zone
A quasi-linear convective system (QLCS) tracked eastward through middle Tennessee and northern Alabama during the late morning and early afternoon hours. The storms produced brief heavy rainfall, gusty winds and frequent lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system (QLCS) tracked eastward through middle Tennessee and northern Alabama during the late morning and early afternoon hours. The storms produced brief heavy rainfall, gusty winds and frequent lightning strikes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 12:07 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 13, 12:07 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT MON AUG 13 2012
.MESOSCALE UPDATE...ALSO FOR 18Z TAFS /AVIATION/...
BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY MOVING
ACROSS THE FORECAST AREA...ORIENTED NORTH-SOUTH ALONG I-65. AXIS OF
INSTABILITY RIDING ALONG AND JUST AHEAD OF THE STORMS WILL HELP TO
SUPPORT STORMS LIKELY ACROSS THE ENTIRE FORECAST AREA...EXITING NE
ALABAMA SOMETIME MID AFTERNOON. FAIRLY LOW SHEAR ENVIRONMENT SUPPORTS
PRIMARILY A DAMAGING WIND THREAT...ESPECIALLY AS STORMS APPEAR TO
MERGE INTO A MORE LINEAR/BOWING SYSTEM.
SEVERE THREAT HAS ENDED FOR THE TIME BEING ACROSS NW ALABAMA BUT
ADDITIONAL ROUNDS OF STORMS ARE POSSIBLE LATER TODAY INTO THIS
EVENING AS AN UPR LVL TROUGH/LOW LVL FRONTAL BOUNDARY APPROACH THE
AREA FROM THE NORTHWEST.
SEVERE THUNDERSTORM WATCH 576 IS IN EFFECT FOR NORTH
CENTRAL/NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH 8 PM
CDT.
DJN.83
&&
.AVIATION...
FOR 18Z TAFS...BROKEN LINE OF TSRA ABOUT TO IMPACT KHSV. WIND GUSTS
25-35KTS ALONG WITH +RA AND FRQ CG LTG WILL OCCUR. THE WORST SHOULD
BE THROUGH KHSV BY 19Z. ELSEWHERE...BACK EDGE OF RAIN/TS EXPECTED TO
MOVE THROUGH KMSL BY 19Z WITH LITTLE ADDITIONAL CONVECTIVE ACTIVITY
UPSTREAM AT THIS TIME.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 13, 1:33 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT MON AUG 13 2012
ALZ001>010-016-TNZ076-096-097-140400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
233 PM CDT MON AUG 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL EXIT NORTHEAST ALABAMA BY 4 PM THIS
AFTERNOON. LOCALLY HEAVY RAIN AND BRIEF WIND GUSTS TO 35 MPH WILL BE
THE PRIMARY THREATS WITH THIS ACTIVITY.
THERE REMAINS THE POTENTIAL FOR THUNDESTORMS TO REDEVELOP ALONG
AND AHEAD OF A COLD FRONT THAT IS CURRENTLY DRAPED ACROSS EASTERN
ARKANSAS AND WESTERN TENNESSEE. SHOULD THIS OCCUR...ANOTHER ROUND OF
THUNDERSTORMS COULD IMPACT NORTHWEST ALABAMA EARLY THIS EVENING AND
THE REMAINDER OF THE NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE
LATER THIS EVENING AND OVERNIGHT. AT THIS TIME...WE ARE NOT
EXPECTING WIDESPREAD SEVERE WEATHER WITH ANY ADDITIONAL
THUNDERSTORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AS THE COLD FRONT CONTINUES ITS SLOW PATH ACROSS THE TENNESSEE
VALLEY...ISOLATED THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST
ON TUESDAY...FINALLY CLEARING THE AREA EARLY TUESDAY EVENING.
ANOTHER COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE
TENNESSEE VALLEY THURSDAY AFTERNOON THROUGH EARLY SATURDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME BUT SHOULD REMAIN ALERT THROUGH THIS
EVENING FOR NEW THUNDERSTORM DEVELOPMENT.
DJN
In the hours before
Special weather statement, Aug 13, 12:16 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT MON AUG 13 2012
TNZ076-096-097-131900-
MOORE TN-LINCOLN TN-FRANKLIN TN-
116 PM CDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...EASTERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 200 PM CDT...
AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM LYNCHBURG TO LINCOLN...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...FAYETTEVILLE...WINCHESTER...
LYNCHBURG...DECHERD...ESTILL SPRINGS AND HUNTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTHEASTERN ALABAMA AND SOUTH CENTRAL
TENNESSEE.
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3533 8620 3536 8616 3534 8603
3532 8601 3499 8608 3499 8661 3536 8655
3536 8649 3533 8646 3532 8642 3535 8641
3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 1816Z 264DEG 21KT 3533 8649 3500 8655
BCCSpecial weather statement, Aug 13, 12:45 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT MON AUG 13 2012
ALZ006-009-131930-
MADISON AL-JACKSON AL-
145 PM CDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND EASTERN MADISON
COUNTIES UNTIL 230 PM CDT...
AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW
MARKET TO GURLEY...AND MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...STEVENSON...HOLLYWOOD...GURLEY...SKYLINE...SECTION...
WOODVILLE...PISGAH...DUTTON AND PAINT ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTHEASTERN ALABAMA...NORTHWESTERN GEORGIA AND
SOUTH CENTRAL TENNESSEE.
LAT...LON 3461 8581 3455 8590 3459 8615 3460 8616
3460 8622 3464 8648 3499 8637 3498 8572
TIME...MOT...LOC 1844Z 273DEG 30KT 3498 8633 3465 8643
BCCSpecial weather statement, Aug 13, 12:54 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
154 PM CDT MON AUG 13 2012
TNZ076-097-131945-
MOORE TN-FRANKLIN TN-
154 PM CDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY EXTENDED FOR FRANKLIN AND EASTERN
MOORE COUNTIES UNTIL 245 PM CDT...
AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TULLAHOMA
TO HUNTLAND...AND MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...SEWANEE...DECHERD...ESTILL SPRINGS...COWAN AND
HUNTLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTHEASTERN ALABAMA...NORTHWESTERN GEORGIA AND
SOUTHEASTERN TENNESSEE.
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8616
3534 8603 3531 8600 3532 8598 3528 8591
3522 8586 3499 8587 3499 8632 3538 8633
3541 8629
TIME...MOT...LOC 1849Z 271DEG 35KT 3535 8629 3501 8634
BCCSpecial weather statement, Aug 13, 1:08 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT MON AUG 13 2012
ALZ008-010-132000-
MARSHALL AL-DE KALB AL-
208 PM CDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND SOUTHWESTERN DE
KALB COUNTIES UNTIL 300 PM CDT...
AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARAB...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...GUNTERSVILLE...CROSSVILLE...GERALDINE...
DOUGLAS...LAKEVIEW AND UNION GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTH CENTRAL ALABAMA.
LAT...LON 3421 8642 3426 8646 3429 8646 3429 8648
3430 8649 3450 8642 3450 8639 3437 8583
3420 8602 3420 8611 3419 8611 3418 8619
3410 8630
TIME...MOT...LOC 1906Z 302DEG 20KT 3435 8643
12Local storm report, Aug 13, 1:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT MON AUG 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 2 ENE UNDERWOOD-PETERSV 34.89N 87.65W
08/13/2012 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 28.
1207 PM TSTM WND DMG 3 ESE KILLEN 34.85N 87.47W
08/13/2012 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 31.
1207 PM TSTM WND DMG 4 ESE KILLEN 34.84N 87.47W
08/13/2012 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN AT THE INTERSECTION OF COUNTY ROAD 171 AND 31.
TIME ESTIMATED FROM RADAR.
&&
DJNLocal storm report, Aug 13, 1:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT MON AUG 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 2 ENE UNDERWOOD-PETERSV 34.89N 87.65W
08/13/2012 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 28.
1207 PM TSTM WND DMG 3 ESE KILLEN 34.85N 87.47W
08/13/2012 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 31.
1207 PM TSTM WND DMG 4 ESE KILLEN 34.84N 87.47W
08/13/2012 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN AT THE INTERSECTION OF COUNTY ROAD 171 AND 31.
TIME ESTIMATED FROM RADAR.
1210 PM TSTM WND DMG 4 WNW RED BANK 34.78N 87.44W
08/13/2012 COLBERT AL EMERGENCY MNGR
POWER LINES AND PHONE LINES DOWN ON RIVER ROAD
&&
DJNLightning, Franklin
- When
- August 13, 2:30 PM CST
- Where
- Franklin County, 1.45 mi NNE of Estill Spgs
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 35.288, -86.117
A bolt from the blue lightning strike occurred and hit a nearby tree to a home, resulting in lightning damage to the home as the lightning strike spread into the home from the tree. The lightning damage resulted in a few broken windows, televisions, air conditioning, and electrical and phone outlets.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 13, 20121 death · $385,000 · 1 event
- Wildfire in Washington, August 13 to 28, 2012$8.3 million · 1 event
- Hail and Damaging Winds in Tennessee, August 13, 2012$310,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, August 13 to 14, 2012$115,000 · 1.75 in hail · 26 events
- Damaging Wind in Arizona, August 13, 20121 injured · $150,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 13, 2012$47,000 · 56 kt wind · 15 events
- Damaging Wind in Nevada, August 13, 2012$50,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Alabama, August 13, 2012$20,000 · 52 kt wind · 5 events
- Dust Storm and Damaging Wind in California, August 13, 2012$15,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Montana, August 13, 20121.5 in hail · 7 events
- Hail and Damaging Winds in Montana, August 13, 20121.75 in hail · 5 events
- Hail and Damaging Wind in Tennessee, August 13, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407980.